From Our 2009 Archives

1 in 10 Ex-NFL Players Used Steroids, Poll Reports

By Steven Reinberg
HealthDay Reporter

FRIDAY, Feb. 20 (HealthDay News) -- Nearly 1 in 10 retired National Football League players polled in a confidential survey said they had used now-banned anabolic steroids while still playing.

The researchers who conducted the survey also reported that use of anabolic or androgenic steroids raises a player's risk of suffering joint, ligament and cartilage injuries throughout the body.

"As we studied retired NFL football players, we found that those who had been into the heavy use of steroids during their playing career were more likely to sustain musculoskeletal injuries than those who did not use steroids," said lead researcher Kevin Guskiewicz, a professor of exercise and sports medicine and chairman of the Center for the Study of Retired Athletes at the University of North Carolina at Chapel Hill.

The admission by New York Yankees third baseman Alex Rodriguez that he used performance-enhancing drugs has thrust steroids and other banned substances back into the media spotlight in recent weeks. Other big-name players, including pitcher Roger Clemens and home-run king Barry Bonds, have also been linked with the use of the contraband drugs.

But what about the effects of steroids on a player's health? The report, published in the March issue of the American Journal of Physical Medicine & Rehabilitation, sought to answer that question.

Guskiewicz's group contacted almost 3,700 members of the National Football League Retired Players Association. In a survey that guaranteed confidentiality, 2,552 former pro football players answered questions on their use of performance-enhancing steroids and the musculoskeletal injuries they suffered during their playing years.

Among the ex-players, 9.1% said they had used steroids, with certain categories of players more likely to report using the drugs. For example, 16.3% of offensive linemen admitted using steroids, as did 14.8% of defensive lineman.

The high-water mark for steroid use occurred in the 1980s, when about one in every five players, 20.3%, said they had tried the drugs. Use declined in the 1990s and beyond to 12.7% of players, the researchers reported.

In addition to joint ligament and cartilage injuries, players who took steroids also had higher rates of neck, spine, elbow, knee, ankle, foot and toe injuries than did those who did not take steroids. However, the researchers found no steroid-related muscle, shoulder or tendon injuries.

Guskiewicz speculated that the additional musculoskeletal injuries could have resulted from the increased weight of the muscle mass created by steroids, putting extra stress on joints that then wears them down.

Joint injuries can then lead to osteoarthritis, creating a "snowball effect" in terms of declining health, he said. "Once you develop osteoarthritis, you are more prone to be inactive, making it likely to have cardiac problems, diabetes and depression because of the change in lifestyle," Guskiewicz said. "It's sort of like a snowball rolling downhill and out of control."

Steroid use did seem linked to an increase in the risk of osteoarthritis, depression and alcohol abuse, the study found. And overall, retired players who had used steroids became less physically active.

However, these players also seemed to have lower rates of other diseases such as diabetes and cancer. But the researchers noted that the players surveyed have not reached old age, when those types of problems begin to loom large.

Guskiewicz said he believes that the NFL is doing a better job of preventing steroid use today. "But there are other places and sports where it may not be as monitored and controlled as we would like it to be," he said. "So, even though this was a group of retired professional football players, there is a crossover to other sports, and we should all pay attention to it as one of the many negative consequences of steroid use."

Dr. Linn Goldberg, professor of medicine and head of the division of health promotion and sports medicine at Oregon Health Sciences University in Portland, said the study does have its flaws.

"Like all retrospective, self-report papers, there can be inherent flaws from drawing too many conclusions, especially of potentially distant events, like injuries," Goldberg said. "Some of the differences may be true, true and unrelated. Because it is a large sample, there can be statistical differences but not clinical differences."

And most studies reporting the adverse effects of steroid use do not report the dose of steroids taken nor how long the user took them, Goldberg added. "When statistical evidence exists, then a theoretical basis for this occurrence should be forwarded," he said. "Why did this happen? The authors say it may be weight but are, of course, unsure."

According to the U.S. National Institute on Drug Abuse, the major side effects of anabolic-androgenic steroid abuse can include high blood pressure, increases in LDL (bad cholesterol) and decreases in HDL (good cholesterol), liver tumors and cancer, kidney tumors, severe acne and trembling. For men, use of the substances has also been tied to shrinking of the testicles, reduced sperm count, infertility, baldness, development of breasts and an increased risk for prostate cancer.

Goldberg said that the study's finding that depression and alcohol abuse was greater among anabolic steroid users is especially interesting.

"Alcohol use and other substance abuse [tied to steroid use] have been reported in the medical literature," he said. "This bolsters the claim. Mood disturbances such as depression, hypomania (irritability), psychotic features may be dose- and particular drug-type-related. The use of steroids and the potential changes in neurotransmitters has also been noted."

SOURCES: Kevin Guskiewicz, Ph.D., A.T.C., professor, exercise and sports medicine, and chairman, Center for the Study of Retired Athletes, University of North Carolina at Chapel Hill; Linn Goldberg, M.D., professor, medicine, and head, division of health promotion and sports medicine, Oregon Health Sciences University, Portland, Ore.; March 2009, American Journal of Physical Medicine & Rehabilitation

Copyright © 2009 ScoutNews, LLC. All rights reserved.